Cyclophilin A Is a Damage-Associated Molecular Pattern Molecule That Mediates Acetaminophen-Induced Liver Injury

James W Dear, Kenneth J Simpson, Melianthe P J Nicolai, James H Catterson, Jonathan Street, Tineke Huizinga, Darren G Craig, Kevin Dhaliwal, Sheila Webb, D Nicholas Bateman, David J Webb

Research output: Contribution to journalArticlepeer-review

Abstract

The immune system is alerted to cell death by molecules known as damage-associated molecular patterns (DAMPs). These molecules partly mediate acetaminophen-induced liver injury, an archetypal experimental model of sterile cell death and the commonest cause of acute liver failure in the western world. Cyclophilin A (CypA) is an intracellular protein that is proinflammatory when released by cells. We hypothesized that CypA is released from necrotic liver cells and acts as a DAMP to mediate acetaminophen-induced liver injury. Our data demonstrated that mice lacking CypA (Ppia(-/-)) were resistant to acetaminophen toxicity. Antagonism of the extracellular receptor for CypA (CD147) also reduced acetaminophen-induced liver injury. When injected into a wild-type mouse, necrotic liver from Ppia(-/-) mice induced less of an inflammatory response than did wild-type liver. Conversely, the host inflammatory response was increased when CypA was injected with necrotic liver. Antagonism of CD147 also reduced the inflammatory response to necrotic liver. In humans, urinary CypA concentration was significantly increased in patients with acetaminophen-induced liver injury. In summary, CypA is a DAMP that mediates acetaminophen poisoning. This mechanistic insight presents an opportunity for a new therapeutic approach to a disease that currently has inadequate treatment options.
Original languageEnglish
Pages (from-to)3347-3352
Number of pages6
JournalJournal of Immunology
Volume187
Issue number6
DOIs
Publication statusPublished - 15 Sep 2011

Fingerprint

Dive into the research topics of 'Cyclophilin A Is a Damage-Associated Molecular Pattern Molecule That Mediates Acetaminophen-Induced Liver Injury'. Together they form a unique fingerprint.

Cite this